Alert archive / Utah / Flash Flood Watches in 2014

Flash Flood Watch 9, NWS Salt Lake City, UT

August 26, 2014

NWS Salt Lake City, UT issued this flash flood watch at Aug 26, 2014, 11:49 AM MDT. It took effect at Aug 26, 2014, 12:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2014, 11:49 AM MDT (17:49 UTC)
In effect from
Aug 26, 2014, 12:00 PM MDT
Expired
Aug 26, 2014, 11:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WGUS65 KSLC 261749
FFASLC

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1149 AM MDT TUE AUG 26 2014

...FLASH FLOOD WATCH SOUTH CENTRAL AND SOUTHEAST UTAH UNTIL 11PM
MDT...

.A MOIST AIRMASS AHEAD OF AN UPPER LOW IN NEVADA WILL MOVE NORTH
INTO SOUTHERN UTAH.

UTZ013-020-021-270500-
/O.NEW.KSLC.FF.A.0009.140826T1800Z-140827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
1149 AM MDT TUE AUG 26 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
  UTAH...INCLUDING THE FOLLOWING AREAS...IN CENTRAL UTAH...SAN
  RAFAEL SWELL AND CAPITAL REEF NATIONAL PARK. IN SOUTHERN
  UTAH...GLEN CANYON RECREATION AREA/LAKE POWELL AND SOUTH CENTRAL
  UTAH.

* UNTIL 11 PM MDT THIS EVENING

* LOCALLY HEAVY RAIN IS LIKELY DUE TO MOIST SOUTHERLY FLOW MOVING
  INTO SOUTHERN UTAH

* SLOT CANYONS AND NORMALLY DRY WASHES MAY FILL WITH WATER DUE TO
  HEAVY RAIN. THE HEAVY RAIN MAY OCCUR AT SOME DISTANCE AWAY AND
  TRAVEL DOWNSTREAM INTO SLOT CANYONS OR NORMALLY DRY WASHES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
840 
WGUS65 KSLC 270456
FFASLC

FLOOD WATCH
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1056 PM MDT TUE AUG 26 2014


UTZ013-020-021-270600-
/O.EXP.KSLC.FF.A.0009.000000T0000Z-140827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
INCLUDING THE CITIES OF...GREEN RIVER...HANKSVILLE...KANAB...
ESCALANTE...BULLFROG
1056 PM MDT TUE AUG 26 2014

...FLASH FLOOD WATCH WILL EXPIRE AT 11 PM MDT THIS EVENING...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL UTAH AND SOUTHERN
UTAH WILL EXPIRE AT 11 PM MDT THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH LATE TONIGHT...BUT
PRECIPITATION INTENSITY HAS DECREASED. ALTHOUGH ELEVATED FLOWS MAY
BE ENCOUNTERED ON AREA STREAMS AND RIVERS...THE THREAT OF FLASH
FLOODING HAS DIMINISHED.

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 26, 9:52 AM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 26, 9:52 AM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
952 AM MDT TUE AUG 26 2014

.SYNOPSIS...AN UPPER LOW OVER NEVADA THIS MORNING WILL MOVE INTO
WESTERN UTAH THIS AFTERNOON AND THEN INTO THE UINTA BASIN
WEDNESDAY MORNING.

&&

.DISCUSSION...UPPER LOW OVER NEVADA THIS MORNING IS FORECAST BY
ALL MODELS TO MOVE/REDEVELOP INTO WEST CENTRAL UTAH BY THIS
EVENING. STRONG SOUTHWEST FLOW AHEAD OF THE LOW HAS BROUGHT
MOISTURE NORTHWARD INTO SOUTHERN UTAH. PRECIPITABLE WATER VALUES
OVER SOUTHERN UTAH ARE NEAR ONE INCH WITH THE HIGHEST VALUES BEING
NEAR LAKE POWELL AND THE COLORADO/GREEN RIVERS. AMPLE VERTICAL
SHEAR IN THIS SAME AREA AS THE JET AXIS IN THE 12Z RAOB DATA
EXTENDS FROM APPROXIMATELY THE GRAND CANYON TO GRAND JUNCTION.

VARIOUS OVERNIGHT MODELS...12Z NAM...AND 12/13Z HRRR OFFER A WIDE
VARIETY OF FORECASTS ON EXACT LOCATION OF TODAY'S PRECIPITATION...SO
CONFIDENCE IS NOT HIGH ON DETAILS...BUT GENERAL IDEA IN HRRR SEEMS
REASONABLE...AND THIS GENERAL IDEA IS FOR CONVECTION TO DEVELOP
BENEATH THE JET FROM ABOUT KANAB TO LAKE POWELL AND THEN QUICKLY
EXTEND NORTHWARD THIS AFTERNOON AND EVENING...WHILE ANOTHER AREA
OF CONVECTION DEVELOPS IN THE VICINITY OF THE UPPER LOW OVER THE
MOUNTAINS OF EAST CENTRAL NEVADA...AND THIS AREA MOVES INTO THE
WESTERN UTAH DESERTS LATE THIS AFTERNOON. SOME OF THIS DESERT CONVECTION
COULD EXTEND INTO THE WASATCH FRONT THIS EVENING.

THE CONVECTION BENEATH THE JET HAS A GOOD CHANCE OF GENERATING
SOME THUNDERSTORMS WITH HAIL AND STRONG WINDS. YESTERDAY SAW
WIDESPREAD HAIL WITH SOME STORMS PRODUCING SO MUCH SMALL HAIL THAT
IT HAD TO BE PLOWED. BELIEVE THIS COULD HAPPEN AGAIN TODAY...BUT
MAINLY OVER SOUTHEAST/SOUTH CENTRAL UTAH. LESS SHEAR OVER THE
NORTH AND WEST SO THUNDERSTORMS LESS LIKELY TO BE ORGANIZED.

POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING ALSO EXISTS OVER
SOUTHEAST/SOUTH CENTRAL UTAH...BUT STORMS WILL BE MOVING QUITE
FAST AND IT WILL TAKE REPEAT CELLS OR A STORM MOVING DIRECTLY DOWN
A DRAINAGE TO PRODUCE FLOODING.

THE UPPER LOW REDEVELOPS OVER THE UINTA BASIN OVERNIGHT AND EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE NIGHT
OVER MUCH OF THE FORECAST AREA.

THE UPPER LOW AND RESIDUAL MOISTURE INDICATE A CONTINUED THREAT OF
RAIN WEDNESDAY OVER ABOUT THE EASTERN 2/3RDS OF THE FORECAST AREA.

DRYING AND WARMING THUR/FRI.

NO CHANGES TO CURRENT FORECAST AT THIS TIME.

&&

.AVIATION...SURFACE WINDS AT THE KSLC TERMINAL ARE EXPECTED TO
PREVAIL OUT OF THE NORTHWEST...BUT GUSTY AND ERRATIC OUTFLOW WINDS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SURROUNDING TERRAIN
AFTER 18-19Z WITH COVERAGE LIKELY INCREASING AFTER 00Z AND LASTING
THROUGH THE EVENING. WITH THIS ACTIVITY A 20 PERCENT CHANCE EXISTS
PERIODIC MVFR CONDITIONS WILL OCCUR IN STORMS AFTER 00Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
AVIATION...MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 26, 5:22 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
522 AM MDT TUE AUG 26 2014

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
522 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE ENTIRE OUTLOOK AREA TODAY INTO TONIGHT WITH A THREAT OF LOCAL
HEAVY RAIN AND ISOLATED FLASH FLOODING. THE GREATEST THREAT OF
FLASH FLOODING WILL BE OVER THE SOUTHERN OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY ACROSS THE NORTH AND EAST WITH DRIER CONDITIONS ACROSS
THE FAR WEST. DRY CONDITIONS ARE EXPECTED AREA WIDE THURSDAY AND
FRIDAY.

THE THREAT OF AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO
THE NORTHERN OUTLOOK AREA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 26, 10:50 AM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NNW HELPER            39.76N 110.90W
08/25/2014  E1.00 INCH       CARBON             UT   DEPT OF HIGHWAYS

            HAIL ACCUMULATED TO 4 INCHES IN DEPTH ALONG U.S. 6 NORTH
            OF HELPER...REQURING ROAD TO BE PLOWED

0345 PM     HAIL             BOUNTIFUL               40.88N 111.86W
08/25/2014  E0.75 INCH       DAVIS              UT   OTHER FEDERAL

            NEAR BOUNTIFUL TEMPLE

0540 PM     HAIL             10 NW HUNTINGTON        39.41N 111.11W
08/25/2014  E1.50 INCH       EMERY              UT   DEPT OF HIGHWAYS

            1 TO 1.5 INCH DIAMETER HAIL REPORTED ALONG HIGHWAY 31 IN
            HUNTINGTON CANYON. HAIL ACCUMULATED TO 6 INCHES IN DEPTH
            ALONG ROADWAY

0600 PM     HAIL             5 SSW CLEAR CREEK       39.59N 111.19W
08/25/2014  E0.50 INCH       EMERY              UT   LAW ENFORCEMENT

            1/2 INCH HAIL 3 INCHES DEEP AT THE TOP OF HUNTINGTON
            CANYON ALONG SR-31

0630 PM     FLASH FLOOD      4 SSW CLEAR CREEK       39.60N 111.18W
08/25/2014                   EMERY              UT   LAW ENFORCEMENT

            FLOODING REPORTED IN HUGHES CANYON AND NEAR ELECTRIC LAKE
            IN UPPER HUNTINGTON CANYON FROM SEELEY BURN SCAR.
            ADDITIONAL FLOODING REPORTED IN LOWER PORTION OF
            HUNTINGTON CANYON NEAR THE POWER PLANT WITH MUD AND ROCKS
            ACROSS THE ROAD.

0710 PM     FLASH FLOOD      5 NW CASTLE DALE        39.27N 111.09W
08/25/2014                   EMERY              UT   DEPT OF HIGHWAYS

            SR-29 CLOSED BTN CASTLE DALE AND JOES VALLEY DUE TO
            FLOODING AND ROCKS ON ROAD.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:18 AM MDTSpecial Weather StatementSLCMorgan, Weber42 min
Aug 26, 12:36 PM MDTSpecial Weather StatementSLC39 min
Aug 26, 12:59 PM MDTSpecial Weather StatementSLCWashington46 min
Aug 26, 1:34 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 26, 1:57 PM MDTFlash Flood WarningSLCWayne3 hr
Aug 26, 3:24 PM MDTSpecial Weather StatementSLCMorgan51 min
Aug 26, 4:21 PM MDTSpecial Weather StatementSLCWashington39 min
Aug 26, 5:46 PM MDTSpecial Weather StatementSLCTooele44 min

Nearby

Flash Flood Watches in Utah, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.